NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which Glasgow Coma Scale score indicates a fully alert patient?

  1. A15
  2. B10
  3. C12
  4. D3
2.Nursing fundamentalsHard

An AED is about to deliver a shock. What must the rescuer do?

  1. AMake sure no one is touching the patient
  2. BHold the patient's hand to reassure them
  3. CRemove the pads and place them again
  4. DKeep doing chest compressions during the shock
3.Infection control & patient safetyMedium

A patient is on seizure precautions. Which equipment should be ready at the bedside?

  1. ARestraints ready for all four limbs
  2. BAn ice pack to place on the forehead
  3. CA tongue blade to put between the teeth
  4. DWorking suction and oxygen equipment
4.Infection control & patient safetyHard

A patient on a general ward for two days is found to have smear-positive pulmonary TB. What should the nurse do besides moving the patient to an airborne isolation room?

  1. AInform infection prevention so exposed patients and staff can be identified and followed up
  2. BNothing more, because the patient has now been isolated
  3. CTell all the exposed patients to start TB drugs at once, before any testing
  4. DClose the ward to all new admissions for a full year
5.Prioritization & delegationMedium

On day 3 after hip surgery, a patient suddenly becomes short of breath with sharp chest pain and an SpO₂ of 88%. What should the nurse do first?

  1. ARaise the head of the bed, give oxygen and call for urgent help
  2. BEncourage the patient to walk to improve the circulation
  3. CGive the next dose of oral analgesia and reassess the patient in an hour
  4. DMassage the patient’s calves to ease any muscle cramp
6.Prioritization & delegationHard

A nursing assistant has twice not reported abnormal vital signs to the RN. What is the RN’s best action?

  1. AComplain about the assistant to the patients during care
  2. BStop delegating any tasks to the assistant for the rest of the year
  3. CTalk to the assistant privately, restate what must be reported and follow up closely
  4. DSay nothing to the assistant and quietly recheck all of the assistant’s vital signs in secret
7.Clinical nursingMedium

Why can a very low serum albumin contribute to oedema?

  1. AIt makes the kidneys retain potassium
  2. BIt lowers the oncotic pressure that holds fluid in the blood vessels
  3. CIt increases the number of red cells
  4. DIt raises the blood pressure in the capillaries and pushes fluid out
8.Clinical nursingHard

A patient two days after abdominal surgery coughs and says something "gave way". The wound has opened and bowel is visible. What should the nurse do first?

  1. ASit the patient fully upright and offer a hot drink
  2. BCover the wound with sterile, saline-moistened dressings and get urgent surgical help
  3. CGently push the bowel back into the abdomen and tape the wound edges firmly closed
  4. DApply dry gauze tightly and ask the patient to keep coughing
9.Lab values & electrolytesMedium

How often is the INR usually checked when warfarin is first started?

  1. AEvery hour, during the first week
  2. BEvery few days, until it is stable
  3. COnly if bleeding occurs at home
  4. DOnce a year, at a routine visit
10.Lab values & electrolytesHard

A patient without symptoms has a finger-stick glucose of 340 mg/dL (18.9 mmol/L). The previous values were normal, and the patient has just peeled an orange. What should the nurse do first?

  1. AReport the result as a new diagnosis of diabetes mellitus
  2. BAsk the laboratory to measure HbA1c from the same drop of blood
  3. CHave the patient wash and dry their hands, then repeat the test
  4. DGive a correction dose of insulin for a glucose of 340 mg/dL
11.PharmacologyMedium

A malnourished patient with alcohol dependence needs IV glucose. Which vitamin should be given before or with it?

  1. AVitamin D
  2. BVitamin C
  3. CThiamine (vitamin B1)
  4. DVitamin K (phytomenadione)
12.PharmacologyHard

Gentamicin is combined with high-dose intravenous furosemide. Which risk is especially increased?

  1. ABleeding
  2. BDamage to hearing
  3. CLiver failure
  4. DHypoglycaemia
13.Med-surg: cardiovascular & respiratoryMedium

A patient who has just started an antihypertensive feels dizzy when getting out of bed. What is the correct advice?

  1. ATake a double dose the next morning instead
  2. BStand up quickly so the blood keeps moving
  3. CStop taking the tablet without telling the doctor or nurse
  4. DSit on the bed edge for a moment before standing
14.Med-surg: cardiovascular & respiratoryHard

A patient with a confirmed pulmonary embolism has BP 78/50 mmHg despite fluids, and the right ventricle is dilated on echocardiography. Which treatment is most likely?

  1. ACompression stockings and bed rest
  2. BAn inhaled bronchodilator
  3. CSystemic thrombolysis
  4. DOral apixaban only, started next week
15.Med-surg: neuro, endocrine & renalMedium

A patient has a homonymous hemianopia after a stroke. How should the nurse help at first?

  1. AApproach from the seeing side and teach head-turning to scan
  2. BPut the call bell and drinks on the side without vision, to train it
  3. CKeep the room dark to reduce visual stimulation
  4. DCover the eye on the affected side with a patch
16.Med-surg: neuro, endocrine & renalHard

A woman with epilepsy who takes valproate says she is planning a pregnancy. Which response is most appropriate?

  1. ASuggest doubling the dose to protect the baby from seizures
  2. BTell her to stop taking the valproate completely from today
  3. CAdvise not stopping it suddenly and urgent specialist review
  4. DReassure her that valproate is safe throughout pregnancy
17.Med-surg: GI, perioperative & oncologyMedium

A patient with a new colostomy asks what to eat at home. Which advice is most appropriate?

  1. AAvoid all fruit and vegetables for the rest of their life
  2. BEat only liquids until the stoma is removed
  3. CEat a normal, balanced diet and introduce foods gradually
  4. DDrink as little fluid as possible to reduce output
18.Med-surg: GI, perioperative & oncologyHard

A patient on immunotherapy for melanoma has six watery stools a day and abdominal cramps. What should the nurse do?

  1. AAdvise eating more fibre and fruit to firm up the stools
  2. BEscalate urgently, as immune-related colitis is likely
  3. CGive loperamide and review next week
  4. DReassure that diarrhoea is normal and harmless
19.Maternity & obstetric nursingMedium

The membranes have just ruptured. What should the nurse assess first?

  1. AThe degree of cervical effacement
  2. BThe woman's temperature
  3. CThe fetal heart rate
  4. DThe colour of the fluid only
20.Maternity & obstetric nursingHard

Monochorionic twins at 22 weeks show one twin with polyhydramnios and a large bladder and the other with almost no fluid. What condition is suspected?

  1. ATwin-to-twin transfusion syndrome
  2. BPlacenta praevia
  3. CRh isoimmunisation
  4. DGestational diabetes in one twin
21.Pediatric nursingMedium

The nurse uses a blood pressure cuff that is too small for a child's arm. What effect will this have?

  1. AThe reading will be accurate but slower to obtain
  2. BThe cuff will not inflate at all
  3. CThe reading will be falsely high
  4. DThe reading will be falsely low
22.Pediatric nursingHard

A child has suspected septic shock. Which action is the most time-critical?

  1. AWaiting for the blood culture results before starting any antibiotic treatment
  2. BStarting antibiotics after the fever has been present for 24 hours
  3. CGiving oral antibiotics and reviewing the child again in the morning
  4. DGiving IV antibiotics as soon as possible, ideally within the first hour
23.Mental health nursingMedium

A patient with schizophrenia says, "The voices are telling me I'm evil." Which response is best?

  1. A"Let's not talk about the voices for now. Tell me about your family and your plans instead."
  2. B"I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
  3. C"The voices aren't real, so just ignore them."
  4. D"If you hear voices, you must be very ill."
24.Mental health nursingHard

The parent of a child recently diagnosed with autism asks, "Did his vaccines cause this?" What is the most accurate response?

  1. A"We don't know, so it is best to stop all of his other vaccines."
  2. B"Large studies have found no link between vaccines and autism."
  3. C"Autism is caused by cold and distant parenting styles in early childhood."
  4. D"Yes, the MMR vaccine is a proven cause of autism."
25.Nursing math & unit conversionsMedium
0.51747 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.51747 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.51747 mL
x = mL
26.Nursing math & unit conversionsHard
00:0021:2004:00t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:20 and finishes at 04:00 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

21:2004:00
t = h
27.Dosage calculationsMedium
024681010 mL

A child weighing 21 kg is prescribed 20 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

21 kg20 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1480 micrograms. The ampoule contains 4 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1480 mcg4 mg/mL
V = mL
29.IV infusion ratesMedium
320 mLleft? mL/h3 h left

1000 mL was ordered over 12 hours. After 9 hours you find that 320 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 12 hafter 9 h: 320 mL
R = mL/h
30.IV infusion ratesHard
200 mL15 gtt/mL42 gtt/mint = ? h

A drip runs at 42 gtt/min through a set of 15 gtt/mL. There are 200 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

42 gtt/min15 gtt/mL200 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup180 mLjelly120 mLjuice200 mLice chips200 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 50 mLurine475 mLurine225 mLurine300 mLurine275 mLwound drain40 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

soup: 180 mLjelly: 120 mLjuice: 200 mLice chips: 200 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 475 mLurine: 225 mLurine: 300 mLurine: 275 mLwound drain: 40 mLvomit: 150 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL50 mL/hstart 11:1515:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 11:15 and runs by pump at 50 mL/h. How many mL V are left in the bag at 15:45?

500 mL50 mL/h11:15 → 15:45
V = mL
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, says inappropriate, random words and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 96% on supplemental oxygen, blood pressure 130/78 mmHg, pulse 92/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 25SpO₂ 96%O₂SBP 130HR 92AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · 15

Why this is the answer

The GCS ranges from 3 (deep coma) to 15 (fully alert). A score of 8 or less usually means the airway is at risk.

Answer

A · 15
2.Nursing fundamentals

Answer: A · Make sure no one is touching the patient

Why this is the answer

Before the shock the rescuer shouts a warning and checks that everyone is clear. Compressions restart straight after the shock as the AED instructs.

Answer

A · Make sure no one is touching the patient
3.Infection control & patient safety

Answer: D · Working suction and oxygen equipment

Why this is the answer

Suction and oxygen are kept ready to manage secretions and support breathing during or after a seizure. Nothing is put in the mouth, and restraints are not used because they can cause injury.

Answer

D · Working suction and oxygen equipment
4.Infection control & patient safety

Answer: A · Inform infection prevention so exposed patients and staff can be identified and followed up

Why this is the answer

Infection prevention and public health carry out a contact investigation to identify and screen people exposed while the patient was not isolated. Treatment of contacts depends on their test results.

Answer

A · Inform infection prevention so exposed patients and staff can be identified and followed up
5.Prioritization & delegation

Answer: A · Raise the head of the bed, give oxygen and call for urgent help

Why this is the answer

Sudden breathlessness and chest pain after surgery suggest a pulmonary embolism. The nurse supports breathing with positioning and oxygen and escalates at once; walking or leg massage could make things worse.

Answer

A · Raise the head of the bed, give oxygen and call for urgent help
6.Prioritization & delegation

Answer: C · Talk to the assistant privately, restate what must be reported and follow up closely

Why this is the answer

The RN gives direct, private feedback, restates the reporting limits and increases supervision. If the problem continues, it is escalated to the manager according to policy.

Answer

C · Talk to the assistant privately, restate what must be reported and follow up closely
7.Clinical nursing

Answer: B · It lowers the oncotic pressure that holds fluid in the blood vessels

Why this is the answer

Albumin creates oncotic pressure, drawing fluid into the capillaries. When it is low, as in liver disease, nephrotic syndrome or malnutrition, fluid leaks into the tissues.

Answer

B · It lowers the oncotic pressure that holds fluid in the blood vessels
8.Clinical nursing

Answer: B · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help

Why this is the answer

Evisceration is a surgical emergency. The exposed bowel is covered with sterile moist dressings, the patient is positioned to reduce tension on the abdomen (for example knees bent), kept nil by mouth and reviewed urgently.

Answer

B · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help
9.Lab values & electrolytes

Answer: B · Every few days, until it is stable

Why this is the answer

When warfarin is started or its dose changes, the INR is checked frequently (often every few days) until it is stable in the target range. After that, the interval can be extended, often up to every 4 weeks or longer if very stable.

Answer

B · Every few days, until it is stable
10.Lab values & electrolytes

Answer: C · Have the patient wash and dry their hands, then repeat the test

Why this is the answer

Sugar residue on the fingers can give a falsely high finger-stick result. The hands are washed with soap and water and dried, and the test repeated. If the value is still high, it is confirmed and reported. Treating a false result could cause hypoglycemia.

Answer

C · Have the patient wash and dry their hands, then repeat the test
11.Pharmacology

Answer: C · Thiamine (vitamin B1)

Why this is the answer

Giving glucose without thiamine to a thiamine-deficient patient can trigger or worsen Wernicke's encephalopathy. Thiamine is therefore given before or alongside glucose.

Answer

C · Thiamine (vitamin B1)
12.Pharmacology

Answer: B · Damage to hearing

Why this is the answer

Both aminoglycosides and loop diuretics can damage the inner ear. The combination increases the risk of ototoxicity, so it needs caution and monitoring.

Answer

B · Damage to hearing
13.Med-surg: cardiovascular & respiratory

Answer: D · Sit on the bed edge for a moment before standing

Why this is the answer

Postural (orthostatic) hypotension is common when starting antihypertensives. Changing position slowly reduces the risk of falls. Persistent symptoms should be reported so lying and standing blood pressures can be checked and the dose reviewed.

Answer

D · Sit on the bed edge for a moment before standing
14.Med-surg: cardiovascular & respiratory

Answer: C · Systemic thrombolysis

Why this is the answer

A PE causing sustained hypotension is high-risk and usually treated with thrombolysis to dissolve the clot quickly, unless contraindicated, when surgical or catheter removal may be used. Stable patients are usually treated with anticoagulation alone.

Answer

C · Systemic thrombolysis
15.Med-surg: neuro, endocrine & renal

Answer: A · Approach from the seeing side and teach head-turning to scan

Why this is the answer

Initially, placing important items and approaching from the side with intact vision improves safety. Over time the patient is taught to scan by turning the head towards the lost field. Patching one eye does not help, because both eyes have lost the same half-field.

Answer

A · Approach from the seeing side and teach head-turning to scan
16.Med-surg: neuro, endocrine & renal

Answer: C · Advise not stopping it suddenly and urgent specialist review

Why this is the answer

Valproate is highly teratogenic (neural tube defects and neurodevelopmental problems), and its use in people who could become pregnant is tightly restricted. However, stopping antiseizure medication suddenly risks status epilepticus. Urgent specialist review to plan a safer alternative, plus folic acid supplementation, is needed.

Answer

C · Advise not stopping it suddenly and urgent specialist review
17.Med-surg: GI, perioperative & oncology

Answer: C · Eat a normal, balanced diet and introduce foods gradually

Why this is the answer

People with a colostomy can usually eat a normal diet. Foods are reintroduced gradually to see how each one affects gas, odour and output, and regular meals and fluids help.

Answer

C · Eat a normal, balanced diet and introduce foods gradually
18.Med-surg: GI, perioperative & oncology

Answer: B · Escalate urgently, as immune-related colitis is likely

Why this is the answer

Severe diarrhoea on checkpoint inhibitors suggests immune-mediated colitis, which can perforate. It needs urgent assessment, infection testing and often high-dose steroids, not only antidiarrhoeals.

Answer

B · Escalate urgently, as immune-related colitis is likely
19.Maternity & obstetric nursing

Answer: C · The fetal heart rate

Why this is the answer

After rupture of the membranes, check the fetal heart rate first to detect cord prolapse or compression. Then record the colour, odour, amount and time of the fluid.

Answer

C · The fetal heart rate
20.Maternity & obstetric nursing

Answer: A · Twin-to-twin transfusion syndrome

Why this is the answer

In monochorionic twins, unbalanced vascular connections can shunt blood from one twin to the other. The recipient becomes overloaded with polyhydramnios, while the donor has low fluid and growth restriction.

Answer

A · Twin-to-twin transfusion syndrome
21.Pediatric nursing

Answer: C · The reading will be falsely high

Why this is the answer

A cuff that is too small gives falsely high readings, and one that is too large gives falsely low readings. The bladder width should be about 40% of the arm circumference.

Answer

C · The reading will be falsely high
22.Pediatric nursing

Answer: D · Giving IV antibiotics as soon as possible, ideally within the first hour

Why this is the answer

In septic shock, IV antibiotics are given as soon as possible, ideally within an hour of recognition, after cultures are taken if this does not cause delay. Fluid resuscitation and close monitoring are started at the same time.

Answer

D · Giving IV antibiotics as soon as possible, ideally within the first hour
23.Mental health nursing

Answer: B · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"

Why this is the answer

The nurse does not argue or agree, but states their own reality, shows empathy and asks about the content, especially command hallucinations that could put the patient or others at risk.

Answer

B · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
24.Mental health nursing

Answer: B · "Large studies have found no link between vaccines and autism."

Why this is the answer

Large, well-conducted studies have found no link between vaccines and autism, and the paper that first claimed a link was retracted. Autism is a neurodevelopmental condition with strong genetic contributions.

Answer

B · "Large studies have found no link between vaccines and autism."
25.Nursing math & unit conversions

Answer: x = 0.52 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.51747 → 1

Only the next digit decides

0.51747 → 7
7 is 5 or more, so round 1 up.
The digits after it (47) are ignored: round once, never step by step.

Round

x = 0.52 mL

Answer

x = 0.52 mL
26.Nursing math & unit conversions

Answer: t = 6.67 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:20 → 24:00 = 160 min

After midnight

00:00 → 04:00 = 240 min

Total

160 + 240 = 400 min
t = 400/60 = 6.667 ≈ 6.67 h

Answer

t = 6.67 h
27.Dosage calculations

Answer: V = 8.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 20·21 = 420 mg

Volume

V = 420/50 = 8.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 8.4 mL
28.Dosage calculations

Answer: V = 0.37 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

4 mg/mL = 4000 mcg/mL

Volume

V = 1480/4000 = 0.37 mL

Answer

V = 0.37 mL
29.IV infusion rates

Answer: R = 106.7 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 320/3 = 106.7 mL/h

Answer

R = 106.7 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: t = 1.2 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

42·60/15 = 168 mL/h

Time left

t = 200/168 = 1.19 ≈ 1.2 h

Answer

t = 1.2 h
31.IV fluids & fluid balance

Answer: B = 235 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 180 + 120 + 200 = 500 mL
ice chips: 200/2 = 100 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1700 mL

Total output

475 + 225 + 300 + 275 + 40 + 150 = 1465 mL

Balance

B = 1700 − 1465 = 235 mL

Answer

B = 235 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 275 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:15 → 15:45 = 4.5 h

Volume infused

50·4.5 = 225 mL

Volume left

V = 500 − 225 = 275 mL

Answer

V = 275 mL
33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: says inappropriate, random words → 3
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 4 + 3 + 4 = 11

Severity

GCS 11 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 130 mmHg → 0
HR 92/min → 1
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 2 + 0 + 1 + 0 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions